Minnesota, 2023

Hail in Minnesota, July 27, 2023

July 27, 2023 · NWS MPX · 4 events in 1 county or zone

A supercell developed during the morning and tracked across east central Minnesota. This storm produced quarter to golfball size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A supercell developed during the morning and tracked across east central Minnesota. This storm produced quarter to golfball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 27, 5:22 AM CST, 8 minutes earlier.

Area forecast discussion, Jul 27, 5:22 AM CST, 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
622 AM CDT Thu Jul 27 2023

.DISCUSSION...(Today through Wednesday)
Issued at 329 AM CDT Thu Jul 27 2023

KEY MESSAGES:

- Dangerous heat continues today with an Excessive Heat Warning in
  effect from the Twin Cities metro up the Minnesota River Valley to
  Mankato.

- Another round of storms is expected to fire sometime between this
  afternoon and Friday morning, some of these storms could be strong
  to severe.

- Temperatures fall back down into near to slightly above normal for
  the next week with highs generally in the 80s.

Today through Friday morning... The area of the strongest warm air
and moisture advection will continue moving east today. Overnight
this area saw thunderstorms with some isolated severe weather in
northern Minnesota. These storms have been weakening as they move
away from the primary forcing mechanism. The heat and humidity that
we saw in the eastern Dakotas and western Minnesota yesterday will
shift east into the rest of Minnesota and western Wisconsin today.
This means high temperatures in the mid to upper 90s with a few
isolated 100s possible. Central Minnesota should see some cooler
air thanks to an approaching cold front, but still warm air with
highs in the lower 90s. These temperatures combined with dew points
holding around 70 will see heat index values of 100 to 106. Some of
the highest values run along the eastern part of the Minnesota River
Valley and in this area we have issued an Excessive Heat Warning for
today. With all this heat and humidity present we will build
significant instability with over 2500 and possibly 3000 J/kg of
MLCAPE forecast. With the passage of a cold front this afternoon
through Friday morning we will likely see convective initiation
occur along or ahead of it. Shear should be sufficient for organized
cells, but does not look to be as high end as the CAPE potential.
Initial storm mode would favor isolated cells firing along and ahead
of the cold front with upscale growth into a linear system expected
later in the night. The flow at 850 mb could also support a sustained
linear system well into the overnight period as the diurnal
instability falls. Overall this looks like a strong setup for
thunderstorms and at least some isolated severe. Looking into CAM
solutions the timing of CI is what remains less certain. The timing
of this CI will have an impact on the severe threat we see as the
longer it takes the less likely we are to see the isolated phase of
this event. With this instability profile the isolated cell phase
could see large hail and any linear mode would favor more of a wind
threat. By the end of Friday morning all storms should be to our
south or east as the front will have passed through our area.

Friday afternoon through Thursday... Friday afternoon will be cooler
in the post-frontal airmass. Still likely to see above normal
temperatures though with highs remaining in the mid to upper 80s as
the cooler air advecting in does not setup until Saturday. This
still fairly warm and moist airmass on Friday should favor some
airmass thunderstorms, but any chances for severe would be more
likely in the early morning (mentioned above). By Saturday though we
should fall into near normal temperatures. We will stay here through
Monday until the next round of heat starts to build in by the middle
of next week. The cooler period also be a dry period under higher
pressure. It won't be until the heat moves back in by the middle of
next week that rain chances return again.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 622 AM CDT Thu Jul 27 2023

The morning thunderstorms should avoid any terminal areas with VFR
and light winds expected for the rest of the morning and afternoon.
This evening into Friday morning will see another round of activity
at most terminals. Chances get better to the east with no mention of
TS at AXN and RWF to prob groups for the rest of MN and tempo in WI.
The start time of the storms remains uncertain, but hopefully will
become clearer with the nest issuance of TAFs. Fairly high confidence
in the storms occurring, it is just uncertainty in the coverage and
timing of the storms.

KMSP... No concerns through afternoon. Thunderstorms are likely
somewhere in eastern Minnesota this evening into tonight, but exact
location and start time remain uncertain so kept the prob group for
now.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind N 5-10 kts.
Sun...VFR. Wind NW 5-10 kts.
Mon...VFR. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 8 PM CDT this evening for Brown-Chippewa-
     Chisago-Goodhue-Isanti-Kandiyohi-Lac Qui Parle-McLeod-Meeker-
     Redwood-Renville-Rice-Sherburne-Swift-Wright-Yellow Medicine.

     Heat Advisory until noon CDT today for Anoka-Blue Earth-Carver-
     Dakota-Hennepin-Le Sueur-Nicollet-Ramsey-Scott-Sibley-
     Washington.

     Excessive Heat Warning from noon today to 8 PM CDT this evening for
     Anoka-Blue Earth-Carver-Dakota-Hennepin-Le Sueur-Nicollet-
     Ramsey-Scott-Sibley-Washington.

     Heat Advisory from noon today to 8 PM CDT this evening for
     Faribault-Freeborn-Martin-Steele-Waseca-Watonwan.

WI...Heat Advisory until 8 PM CDT this evening for Pierce-St. Croix.

     Heat Advisory from noon today to 8 PM CDT this evening for Chippewa-
     Dunn-Eau Claire-Pepin-Polk.

&&

DISCUSSION...NDC
AVIATION...NDC
Hazardous weather outlook, Jul 27, 2:02 AM CST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
302 AM CDT Thu Jul 27 2023

MNZ060>063-067>070-075-076-083-280815-
Hennepin-Anoka-Ramsey-Washington-Sibley-Carver-Scott-Dakota-
Nicollet-Le Sueur-Blue Earth-
302 AM CDT Thu Jul 27 2023

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and south central Minnesota.

.DAY ONE...Tonight.

Excessive heat is expected today with Heat Index values around
105 degrees this afternoon.

Severe thunderstorms are possible late this afternoon through the
overnight hours. Large hail & damaging winds are the main hazards,
along with locally heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Friday, along with the chance for
isolated severe weather.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>045-047>059-064>066-073-074-077-078-082-084-085-091>093-
WIZ014>016-023>028-280815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Yellow Medicine-Renville-McLeod-Redwood-
Brown-Rice-Goodhue-Watonwan-Waseca-Steele-Martin-Faribault-
Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire-
302 AM CDT Thu Jul 27 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Hot and humid again today with heat index values around 100 this
afternoon.

Severe thunderstorms are possible late this afternoon through the
overnight hours. Large hail & damaging winds are the main hazards,
along with locally heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Friday, along with the chance for
isolated severe weather.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 27, 4:31 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
531 AM CDT Thu Jul 27 2023

MNZ044-045-052-271100-
Isanti MN-Mille Lacs MN-Kanabec MN-
531 AM CDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of southern Kanabec,
southeastern Mille Lacs and northwestern Isanti Counties through 600
AM CDT...

At 531 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bock, or 20 miles northwest of Cambridge, moving east at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Ogilvie around 540 AM CDT.
  Mora around 550 AM CDT.

Other locations in the path of this storm include Brunswick and
Grasston.

This includes U.S. Highway 169 between mile markers 184 and 192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4565 9364 4583 9365 4588 9314 4562 9314
TIME...MOT...LOC 1031Z 268DEG 31KT 4575 9354

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

NDC
Special weather statement, Jul 27, 5:09 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
609 AM CDT Thu Jul 27 2023

MNZ052-053-WIZ014-271145-
Isanti MN-Chisago MN-Polk WI-
609 AM CDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of northern Chisago,
northeastern Isanti and northwestern Polk Counties through 645 AM
CDT...

At 608 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Cambridge, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  North Branch around 625 AM CDT.

This includes Interstate 35 between mile markers 145 and 159.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4560 9272 4542 9290 4560 9327 4572 9315
TIME...MOT...LOC 1108Z 289DEG 33KT 4564 9315

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Dye

The radar

The Minneapolis radar (KMPX), 90 km away, was scanning. The volume nearest the first event began at 11:32 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Chisago

When
July 27, 5:30 AM CST to 5:40 AM CST
Where
Chisago County, 1.45 mi W of Branch
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.549, -92.980

Hail, Chisago

When
July 27, 5:36 AM CST to 5:41 AM CST
Where
Chisago County, 1.19 mi NE of Branch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.560, -92.930

Hail, Chisago

When
July 27, 5:45 AM CST to 5:50 AM CST
Where
Chisago County, 1.38 mi N of North Branch
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.540, -92.980

Hail, Chisago

When
July 27, 6:00 AM CST to 6:05 AM CST
Where
Chisago County, 1.19 mi SE of Almelund
Measured
1.75 in hail
Reported by
Public
Coordinates
45.490, -92.780

Delayed report of quarter to golfball size hail in Almelund Minnesota.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120279, 1104023, 1104022, 1104021.